Georgia, 2006

Hail and Damaging Winds in Georgia, June 22, 2006

June 22, 2006 · NWS FFC · 23 events in 17 counties and zones

11 thunderstorm wind, 7 hail, 5 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 22, 10:51 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 10:51 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1151 AM EDT THU JUN 22 2006

.UPDATE...
WILL MAKE SOME ADJUSTMENTS TO FORECAST FOR THIS AFTERNOON. TEMPERATURES
ARE RUNNING A COUPLE OF DEGREES COOLER ACROSS MID STATE AREA
COMPARED TO WEDNESDAY. DEW POINTS ALSO HIGHER TODAY. WILL BUMP
TEMPS DOWN A CATEGORY ACROSS CENTRAL. ALSO DUE TO HIGHER DEW
POINTS AND WEAK CONVERGENT AREA GENERALLY FROM JUST SOUTH OF
ATHENS TO JUST SOUTH OF COLUMBUS I THINK WE WILL SEE A LITTLE MORE
CONVECTION COMPARED TO WEDNESDAY. HAVE BUMPED POPS UP TO 30 PERCENT
MAINLY OVER CENTRAL GEORGIA THIS AFTERNOON. ISOLATED STORMS COULD BE
SEVERE AS A RESULT OF MICROBURST WINDS AND SOME NICKEL SIZE HAIL.
NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... (ISSUED 530 AM EDT THU JUN 22 2006)

SHORT TERM...(TODAY THROUGH SATURDAY)
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL PERSIST TODAY...WITH HOT
TEMPERATURES AGAIN EXPECTED. SURFACE ANALYSIS HINTS AT WEAK TROUGH
VICINITY OF NORTH GA...OTHERWISE THERE IS A LACK OF DYNAMICS TO
FOCUS CONVECTION. CWA WILL REMAIN GENERALLY DRY...EXCEPT WITH SUCH
HOT TEMPERATURES ISOLATED THUNDERSTORMS ARE POSSIBLE. HAVE LEFT
SLIGHT CHANCE IN THE FORECAST FOR THIS AFTERNOON AND EVENING. THERE
WILL BE A SOMEWHAT BETTER CHANCE FOR CONVECTION ON FRIDAY AS AN
UPPER TROUGH DEEPENS INTO THE MID MISSISSIPPI VALLEY. UPPER TROUGH
WILL PUSH A SURFACE FRONT TOWARD GEORGIA ON SATURDAY WITH BEST
CHANCE POPS ACROSS THE NORTH.

LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
MADE NO BIG CHANGES TO THE LONG TERM. LOOKS LIKE TROUGH WILL REMAIN
IN THE VICINITY OF THE OHIO VALLEY THROUGH THE PERIOD WITH GEORGIA
IN A SOUTHERLY FLOW ALOFT. GENERALLY HAVE CHANCE POPS FOR EACH DAY.

AVIATION...
VFR CONDITIONS EXPECTED TODAY EXCEPT FOR SOME MVFR HAZE THIS MORNING
DIMINISHING AROUND 14Z. EXPECTING SCATTERED CU AROUND 5000...6000 FT
AND YOU CAN NOT RULE OUT CEILINGS. POTENTIAL FOR ISOLATED STRONG TO
SEVERE T...STORMS THIS AFTERNOON. WEAK SURFACE GRADIENT MAKING WIND
DIRECTION FORECAST DIFFICULT. CURRENTLY THERE APPEARS TO BE WEAK LOW
PRESSURE NEAR THE GA/AL BORDER WHICH IS FAVORING A SSE WIND
DIRECTION. A SURFACE TROUGH WILL BECOME ENHANCED ACROSS N GA THIS
AFTERNOON AND COULD SET UP EITHER SIDE OF ATL. OVERALL...WINDS WILL
BE LIGHT AND VARIABLE THIS MORNING AND STILL HIGHLY VARIABLE THIS
AFTERNOON 5...10 KTS. BDL

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         97  74  92  72 /  20  20  30  30
ATHENS          99  72  95  69 /  30  20  30  30
GAINESVILLE     97  73  91  70 /  20  20  30  30
ROME           103  73  95  70 /  20  20  30  30
COLUMBUS        98  74  96  74 /  30  20  20  20
MACON           98  73  99  71 /  30  20  20  20

&&

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

38
Hazardous weather outlook, Jun 22, 10:30 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU JUN 22 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
1130 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL CONTINUE OVER THE WESTERN
ATLANTIC AND SOUTHEAST. A SURFACE TROUGH ACROSS NORTH GEORGIA WILL
BECOME ENHANCED THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. LARGE HAIL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH
ANY STRONG THUNDERSTORMS. THE MOST LIKELY LOCATION FOR SEVERE
THUNDERSTORMS WILL BE ACROSS PORTIONS OF CENTRAL GEORGIA...MAINLY
THIS AFTERNOON AND EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON WITH CAPES
OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 3 TO MINUS 5. A SURFACE
TROUGH LOCATED WILL BECOME ENHANCED ACROSS NORTH GEORGIA THIS
AFTERNOON WITH THE HOT TEMPERATURES EXPECTED...AND THIS COULD AID
THUNDERSTORM DEVELOPMENT. HOWEVER...A LIMITING FACTOR WILL BE HIGH
PRESSURE ALOFT THAT WILL BE CENTERED OVER NORTHEAST GEORGIA AND THE
WESTERN CAROLINAS THIS AFTERNOON. THIS WILL AID IN SUPPRESSING
SEVERE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE STORMS...SPOTTER ACTIVATION
IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 22, 11:21 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1221 PM EDT THU JUN 22 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230430-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY...
GRIFFIN...MILLEDGEVILLE...MACON...SWAINSBORO...COLUMBUS...
WARNER ROBINS...DUBLIN...LUMPKIN...AMERICUS...CORDELE...VIDALIA
1221 PM EDT THU JUN 22 2006

...HEAT INDEX VALUES OF 100 TO 110 ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON....

ANOTHER HOT AFTERNOON IS IN STORE FOR NORTH AND CENTRAL GEORGIA
TODAY AS A LARGE HIGH PRESSURE REGION REMAINS LODGED OVER THE SOUTHEAST.
AFTERNOON HIGH TEMPERATURES SHOULD REACH 95 TO 102 DEGREES. THESE
TEMPERATURES COMBINED WITH DEW POINTS FROM THE MID 60S TO LOWER 70S
WILL RESULT IN AFTERNOON HEAT INDICES OF 100 TO 110 DEGREES. THE NORTHEAST
GEORGIA MOUNTAINS WILL HAVE HEAT INDICES MOSTLY IN THE 90S.

A FEW SPOTS MAY SEE SOME RELIEF DURING THE MID THROUGH LATE
AFTERNOON HOURS FROM WIDELY SCATTERED THUNDERSTORMS. THE BEST
CHANCE OF THUNDERSTORMS WILL BE ACROSS THE MID STATE AREA.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS
OF HUMIDITY ARE COMBINED WITH THE OUTSIDE TEMPERATURE. A HEAT
INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE
BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE
HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS SO DIRECT EXPOSURE
WILL INCREASE THE HEAT INDEX BY AS MUCH AS 15 DEGREES.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED
EXPOSURE OR STRENUOUS ACTIVITIES. YOUR BODY CAN LOSE UP TO A
GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF NON
CAFFEINATED...NON-ALCOHOLIC FLUIDS. WEAR LIGHT-WEIGHT CLOTHING
AND WEAR A HAT AND SUNSCREEN TO PROTECT YOURSELF FROM THE
SUNSHINE.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. ENSURE
PETS HAVE ADEQUATE FRESH DRINKING WATER AND A SHADY PLACE TO REST.
DO NOT KEEP PETS IN CARS WITH THE WINDOWS ROLLED UP...EVEN
PARTIALLY. TEMPERATURES INSIDE CARS CAN REACH WELL OVER 150
DEGREES.

STAY TUNED TO NOAA WEATHER RADIO  OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/FFC.
Special weather statement, Jun 22, 1:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT THU JUN 22 2006

GAZ042>044-053-221945-
240 PM EDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WIND
GUSTS IN COWETA...DOUGLAS...CARROLL AND SOUTH FULTON COUNTIES UNTIL
345 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MCWHORTER TO
WHITESBURG...MOVING NORTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

15
Special weather statement, Jun 22, 1:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT THU JUN 22 2006

GAZ074-221915-
249 PM EDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WIND
GUSTS IN WASHINGTON COUNTY UNTIL 315 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TENNILLE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

15

The radar

The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail, 5 lightning. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
June 22, 2:00 PM EST to 2:34 PM EST
Where
Chattooga County, Lyerly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.400, -85.400

The Chattooga County 911 Center reported that at least six trees were blown down scattered about the county, but especially the southern sections. At least one tree was down on a road and another tree was down on a power service line next to a private residence. Several tree limbs were also down in the area.

Thunderstorm Wind, Coweta

When
June 22, 2:00 PM EST to 2:10 PM EST
Where
Coweta County, Newnan
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.367, -84.800

The Times Herald of Newnan reported that thunderstorm winds brought down a few trees on Fourth Street and McBride Street.

Thunderstorm Wind, Washington

When
June 22, 2:05 PM EST to 2:40 PM EST
Where
Washington County, Tennille
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.933, -82.800

The Washington County 911 Center reported that several trees were blown down around Tennille and southwest of Tennille, including a few which were down on Georgia Highway 68.

Hail, Washington

When
June 22, 2:10 PM EST to 2:25 PM EST
Where
Washington County, Sandersville
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.983, -82.800

The Washington County 911 Center reported quarter-sized hail.

Hail, Coweta

When
June 22, 2:10 PM EST to 2:35 PM EST
Where
Coweta County, Newnan
Measured
1.75 in hail
Property damage
$540,000
Reported by
GENERAL PUBLIC
Coordinates
33.367, -84.800

Several reports of hail, ranging in size from pennies to even one golf ball size, were received from the Newnan area. The public reported penny-sized hail at one location in the city, with golf ball-sized hail reported from the public at another location. The Newnan Times-Herald reported half-dollar-sized hail, and the Emergency Management Director reported quarter-sized hail. Much of the hail fell within the town square of the city. The largest hail fell mostly in the time frame of 310 pm EDT to 315 pm EDT, with mainly penny-sized hail reported after 315 pm EDT.

Lightning, Carroll

When
June 22, 2:30 PM EST to 3:30 PM EST
Where
Carroll County, Countywide
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

The Times Georgian of Carrollton reported that lightning strikes set fire to three different homes and also caused one grass fire.

Thunderstorm Wind, Carroll

When
June 22, 3:04 PM EST to 3:12 PM EST
Where
Carroll County, Jake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.650, -85.233

The public reported that a downburst associated with a strong thunderstorm moved a Kingair aircraft fuselage on a stack of pallets at the West Georgia Regional Airport near Mount Zion northwest of Carrollton. The public also observed that several power lines were blown down near the airport. Ham radio operators reported that at least six trees were down on Georgia Highway 16 near Carrollton. The Carroll County 911 Center reported that a number of trees were down in many areas of the county while the Times Georgian of Carrollton reported that 10 power lines were down in the county. The public also noted that 1/4 to 1/2 inch hail for a period of 20-25 minutes during the storm.

Hail, Twiggs

When
June 22, 3:29 PM EST to 3:41 PM EST
Where
Twiggs County, 4 mi S of Jeffersonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.633, -83.350

A deputy with the Twiggs County Sheriff observed nickel-sized hail.

Thunderstorm Wind, Twiggs

When
June 22, 3:29 PM EST
Where
Twiggs County, 4 mi S of Jeffersonville
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.633, -83.350

A deputy with the Twiggs County Sheriff's office reported that a few trees were down, mainly across the eastern portion of the county. The trees had brought down at least one power line. One large tree was also down in the city of Jeffersonville proper.

Lightning, Floyd

When
June 22, 3:45 PM EST
Where
Floyd County, Rome
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Rome News Tribune reported that lightning struck a power substation on Horseleg Road causing a power outage to about 1100 people.

Hail, Bibb

When
June 22, 4:06 PM EST to 4:36 PM EST
Where
Bibb County, 3 mi S of Macon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.767, -83.650

The public observed penny-sized hail on the south side of Macon.

Lightning, Meriwether

When
June 22, 4:11 PM EST
Where
Meriwether County, Primrose
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.041, -84.688 (the zone’s center; the record gives no point)

The Meriwether County Emergency Management Director reported that lightning struck and set a house on fire.

Hail, Polk

When
June 22, 4:13 PM EST to 4:27 PM EST
Where
Polk County, Cedartown
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -85.250

The Polk County Fire and Rescue Department reported quarter-sized hail.

Hail, Meriwether

When
June 22, 4:15 PM EST to 4:27 PM EST
Where
Meriwether County, Primrose
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.133, -84.750

The Meriwether County Emergency Management Director reported nickel-sized hail.

Hail, Troup

When
June 22, 4:27 PM EST to 4:32 PM EST
Where
Troup County, 1 mi SE of Mt Ville
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.017, -84.867

The Troup County 911 Center reported quarter-sized hail.

Thunderstorm Wind, Crawford

When
June 22, 4:44 PM EST to 4:52 PM EST
Where
Crawford County, 11 mi ESE of Horns
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.600, -83.833

The Crawford County Emergency Management Director reported that two power lines were down in the east central and southeast part of the county, near and just north of Friendship. One of the power lines was down as the result of a tree falling on it. A few tree limbs were also down on one road in the area. Pea-sized hail was also observed in the same general area.

Lightning, Gwinnett

When
June 22, 5:10 PM EST to 5:30 PM EST
Where
Gwinnett County, Duluth
Property damage
$550,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post reported that lightning strikes caused extensive damage to the Park Colony Apartments in Norcross. Consequently, 26 families were displaced from their homes. In another incident, lightning struck a home on Fairgreen Place in Duluth, causing heavy damage to the attic.

Thunderstorm Wind, Schley

When
June 22, 5:42 PM EST to 5:49 PM EST
Where
Schley County, 3 mi S of Ellaville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -84.300

The Schley County Emergency Management Director reported that several trees were down in the area around Ellaville. A portion of a tree fell on a house in Ellaville and caused damage to the structure.

Thunderstorm Wind, Dooly

When
June 22, 5:45 PM EST to 5:47 PM EST
Where
Dooly County, 4 mi SW of Byromville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
32.167, -83.950

The Dooly County 911 Center reported that five trees were down. Pea-sized hail was also reported in the area.

Thunderstorm Wind, Sumter

When
June 22, 5:45 PM EST to 5:47 PM EST
Where
Sumter County, 7 mi NE of Americus
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.133, -84.150

The Sumter County Emergency Management Director reported that straight-line thunderstorm winds blew approximately half the roof off a school.

Lightning, Barrow

When
June 22, 6:00 PM EST to 7:00 PM EST
Where
Barrow County, Countywide
Reported by
NEWSPAPER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

The Barrow County News reported that several homes in the county sustained lightning strikes. No damage or injuries were reported, however.

Thunderstorm Wind, Barrow

When
June 22, 6:30 PM EST to 6:45 PM EST
Where
Barrow County, Statham
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.967, -83.600

The Barrow County News reported that thunderstorm winds brought down a few large trees, one causing minor damage to a home and another bringing down a fence. A couple of power lines were also brought down by the fallen trees, leaving about 630 people without power for several hours during the evening.

Thunderstorm Wind, Madison

When
June 22, 7:44 PM EST to 7:48 PM EST
Where
Madison County, Diamond Hill
Measured
51 kt (59 mph) estimated gust
Property damage
$50,000
Reported by
GOVT OFFICIAL
Coordinates
34.067, -83.267

The Madison County 911 Center reported that an apparent microburst or downburst resulted in considerable damage along Planter-Gunnel Road and Jeff Davis Road in the southwest part of the county near Neese and Diamond Hill. On Planter-Gunnel Road, a portion of the back of a home was blown off. On Jeff Davis Road, the roof was blown off a barn and a tree was blown down onto a car. At other locations, large tree limbs were reported down. Pea-sized hail was also observed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514493, 5514580, 5514407, 5514406, 5514408, 5514578, 5514494, 5514495, 5514496, 5514579, 5514497, 5514500, 5514498, 5514499, 5514501, 5514502, 5514575, 5514574, 5514503, 5514572, 5514576, 5514577, 5514573.